Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 147, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 11, 2004, 4:49 PM CDT for Holt County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2004, 4:49 PM CDT (21:49 UTC)
- Expired
- Jul 11, 2004, 5:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Holt County, MO
The radar
The Topeka radar (KTWX), 147 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 869 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 112149
SVREAX
MOC087-112230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
448 PM CDT SUN JUL 11 2004
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOLT COUNTY IN NORTHWEST MISSOURI
* UNTIL 530 PM CDT
* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 5
MILES SOUTHWEST OF BIG LAKE...OR ABOUT 11 MILES EAST OF FALLS
CITY...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FORTESCUE BY 455 PM CDT.
MOUND CITY BY 505 PM CDT.
FOREST CITY BY 510 PM CDT.
OREGON BY 515 PM CDT.
NEW POINT BY 520 PM CDT.
THE TOWN OF BIGELOW IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4026 9549 4012 9539 4005 9539 3996 9526
3987 9500 4025 9512
$$
CUTTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:15 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 11, 3:15 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 315 PM CDT SUN JUL 11 2004 .DISCUSSION... WILL INCREASE POPS ACROSS MAINLY EASTERN SECTIONS OF THE FORECAST AREA THIS EVENING INTO THE OVERNIGHT HOURS TO ACCOUNT FOR ONGOING CONVECTION. RIDGE WILL BUILD IN ACROSS THE REGION ON MONDAY...SENDING TEMPS WELL INTO THE 90S FOR BOTH MONDAY AND TUESDAY. AFTERNOON HEAT INDICIES WILL REACH AROUND 105 AT MANY LOCATIONS THOSE DAYS. HOWEVER OVERNIGHT READINGS WILL DROP INTO THE LOWER AND MID 70S...SO WILL HOLD OFF ON ISSUING A HEAT ADVISORY AT THIS TIME. MAY SEE SOME CONVECTION LATE MONDAY NIGHT ALONG THE MISSOURI BORDER AS A PROGGED MCS MOVES SOUTHEAST ACROSS IOWA. MODELS ARE COMING INTO BETTER AGREEMENT WITH THE COLD FRONT MOVING THROUGH THE FORECAST AREA TUESDAY AFTERNOON INTO TUESDAY NIGHT. HAVE ADJUSTED POPS TO ACCOUNT FOR THIS. LEFT A SLIGHT CHANCE IN THE SOUTH AND WEST COUNTIES ON WEDNESDAY WITH THE FRONT POSSIBLY SLOWING DOWN SOME...BUT REMOVED THE SLIGHT CHANCE FOR WEDNESDAY NIGHT. DRY AND SOMEWHAT COOLER WEATHER IS EXPECTED THROUGH THE END OF THE WEEK. THE RIDGE IS EXPECTED TO PUSH BACK EAST OVER THE WEEKEND...SENDING TEMPS BACK TO AROUND NORMAL. WILL CONTINUE THE LOW CHANCE FOR PRECIP OVER THE WEEKEND...AS WARM AIR ADVECTION DEVELOPS WITH RIDGE BUILDING BACK IN. NRR && .PREV DISCUSSION... 1229 PM SUN... UPDATED GRIDS FOR THIS AFTERNOON. MCV MOVING ACROSS SOUTHEAST NEBRASKA HAS GENERATED CONVECTION. MEANWHILE BOUNDARY ASSOCIATED WITH CONVECTION MOVING ACROSS NORTHERN IOWA IS MOVING SOUTH. THESE TWO AREAS ARE EXPECTED TO MERGE AND MOVE EAST ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI. HAVE BUMPED UP POPS TO LIKELY NEAR THE IOWA BORDER. AIRMASS OVER NORTHERN MISSOURI IS QUITE UNSTABLE...WITH LI/S LESS THAN -3 AND CAPE GREATER THAN 1500 J/KG...SO SEVERE STORMS ARE POSSIBLE. NRR 350 AM SUN... WEATHER OVER NEXT 24 HOURS ABOUT AS CLEAR AS MUD. ETA/GFS QPF AND MASS FIELDS HAVE CONTINUED TO SHOW TOO MUCH RAIN/CLOUD COVERAGE AND FURTHER OUT SUFFER FROM CONVECTIVE FEEDBACK PROBLEMS. ANTICYCLONE PROGGED TO BUILD INTO THE CENTRAL PLAINS THROUGH TUESDAY AND BRING THE HOTTEST TEMPERATURES OF THE YEAR. IF MCI REACHES 90F TODAY IT WILL BE THE FIRST TIME THIS YEAR AND THE SECOND LATEST DATE TO REACH 90F. CONVECTIVE COMPLEX ALONG THE IA/NE BORDER BEING SUPPORTED BY VEERING SOUTHERLY LOW LEVEL JET AND MESOSCALE VORTICITY CENTER. THIS CONVECTION SHOULD REMAIN IN IA. WITH A WEAK NORTHWEST-SOUTHEAST BOUNDARY CUTTING ACROSS NORTHERN PORTION OF CWA THERE REMAINS A CHANCE FOR SHOWERS AND THUNDERSTORMS TO FORM ALONG THIS BOUNDARY IN THE STILL UNCAPPED ENVIRONMENT. HAVE ADDED SLIGHT CHANCE POPS TO REST OF FORECAST AREA FOR AFTERNOON AIRMASS TYPE ISOLATED CONVECTION. AS MID LEVEL HEIGHTS INCREASE ACROSS THE CENTRAL U.S. ON MONDAY AND TUESDAY THE 700MB TEMPERATURES WARM SUFFICIENTLY TO EFFECTIVELY CAP ANY CONVECTION OVER CWA THROUGH TUESDAY. ETA/GFS/CANADIAN MODELS INSIST A STRONG SHORTWAVE WILL DROP SOUTHEAST OUT OF SOUTH CENTRAL CANADA ON TUESDAY. AS MID LEVEL HEIGHTS LOWER ACROSS EASTERN U.S. THE UPPER RIDGE WILL RETROGRADE TO THE ROCKIES...THEREBY SETTING UP A NORTHWEST FLOW REGIME FOR AT LEAST WEDNESDAY AND THURSDAY. THE RESULTING SURFACE REFLECTION WILL LIKELY BE A BACK DOOR COLD FRONT WHICH COULD MOVE THROUGH THE CWA TUESDAY NIGHT. HAVE ADDED MENTION OF SHOWERS AND THUNDERSTORMS TO COVER THIS. BETWEEN TODAY AND TUESDAY NIGHT HOT AND HUMID WEATHER WILL BE THE RULE WITH MID 90S COMMONPLACE WITH HEAT INDICES THREATENING HEAT ADVISORY CRITERIA. WILL HIGHLIGHT THIS INFORMATION IN THE HWO. COOLER/LESS HUMID AIR WILL MOVE INTO THE REGION FOR WEDNESDAY AND THURSDAY WITH PASSAGE OF COLD FRONT. MJ 1127 PM SAT... WITH WEAK SURFACE BOUNDARY RUNNING NORTHWEST TO SOUTHEAST ACROSS FORECAST AREAS...OUTFLOWS FROM EVENING CONVECTION ALSO IN THE MIX...AND WATCHING INCREASING AC ON SATELLITE IN NORTHEAST KANSAS...WILL EXPAND POPS OVERNIGHT TO MOST OF CWA EXPECT EXTREME NORTHEAST AND SOUTHWEST CORNERS. PC 1013 PM SAT... WILL SCALE BACK START OF FLOOD WATCH UNTIL VERY LATE TONIGHT. CONFIDENCE IS PRETTY LOW AT THIS POINT THAT AREA WILL SEE HEAVY ENOUGH RAIN TO ACTUALLY PRODUCE FLASH FLOODING BUT RATHER NOT LOWER WATCH AT THIS POINT UNTIL HAVE A CHANCE TO ANALYZE ALL THE NEW MODEL RUNS...SO WILL LEAVE IT TO MIDNIGHT CREW TO DECIDE ITS FATE. REGARDING CURRENT STORMS...KEEP HAVE REGENERATION WITH OUTFLOW FROM COLLAPSING STORMS...SO EVEN THOUGH WE ARE PAST SUNSET...WITH STILL LITTLE CAP IN PLACE...WILL CONTINUE TO HAVE TO DEAL WITH MARGINAL EVENTS FOR A LITTLE WHILE LONGER. PC && .EAX WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .MO...NONE.
Hazardous weather outlook, Jul 11, 12:54 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1254 PM CDT SUN JUL 11 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121100- ...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL EXPECTED THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EXTREME NORTHERN MISSOURI THIS AFTERNOON...MAINLY NORTH OF LINE FROM MOUND CITY TO TRENTON TO KIRKSVILLE. THIS IS IN RESPONSE TO AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE MISSOURI-IOWA BORDER. OTHERWISE THE ATMOSPHERE IS UNSTABLE ACROSS THE ENTIRE REGION...THEREFORE AN ISOLATED STRONG TO SEVERE THUNDERSTORM REMAINS POSSIBLE JUST ABOUT ANYWHERE ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT...MAINLY ACROSS EXTREME NORTHERN MISSOURI. THUNDERSTORMS ARE ALSO FORECAST FOR LATE TUESDAY NIGHT AND EARLY WEDNESDAY MORNING. AT THIS TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH ANY OF THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHERN MISSOURI THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. NRR
In the hours before
Special weather statement, Jul 11, 11:59 AM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1159 AM CDT SUN JUL 11 2004 MOZ001>008-011-015>017-112300- ADAIR MO-ATCHISON MO-GENTRY MO-GRUNDY MO-HARRISON MO-HOLT MO- MERCER MO-NODAWAY MO-PUTNAM MO-SCHUYLER MO-SULLIVAN MO-WORTH MO- 1159 AM CDT SUN JUL 11 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 603...IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ATCHISON...GENTRY...GRUNDY...HARRISON...HOLT...MERCER... NODAWAY...PUTNAM...SCHUYLER...SULLIVAN AND WORTH. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BETHANY... KIRKSVILLE...MARYVILLE...ROCKPORT AND TRENTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. NRR
Special weather statement, Jul 11, 3:24 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 324 PM CDT SUN JUL 11 2004 MOZ012>014-021>025-030>033-038>040-120100- ANDREW MO-CALDWELL MO-CARROLL MO-CHARITON MO-CLINTON MO-DAVIESS MO- DE KALB MO-HOWARD MO-LAFAYETTE MO-LINN MO-LIVINGSTON MO-MACON MO- RANDOLPH MO-RAY MO-SALINE MO- 324 PM CDT SUN JUL 11 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 604...IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...CALDWELL...CARROLL...CHARITON...CLINTON...DAVIESS...DE KALB...HOWARD...LAFAYETTE...LINN...LIVINGSTON...MACON...RANDOLPH... RAY AND SALINE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CHILLICOTHE... MARSHALL AND MOBERLY. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. NRR
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:04 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson | 41 min |
| Jul 10, 9:16 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 44 min |
| Jul 11, 2:42 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 63 min |
| Jul 11, 6:50 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 55 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.